Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

ADHD symptoms, vyvanse, taken non-prescribed drug. Consequence?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Over the last two years my son and my wife were both perscribed vyvanse to treat the ADHD symptoms. The effect was remarkable. My son is focused and putting his intellect to work and even more remarkably my wife who I used to think (but never say) was lazy is not only doing things...she is finishing them. I have often said that when I was kid (I am 41) they weren't diagnosing kids with ADHD but if they were I would have been a prime canidate. I always tested off the charts but grades were fair to middling. I went to college and the trend continued (I actually failed a class for incomplete work but had a paper in the same class that was good enough to be and eventually was published). I went to work in the bar business and excelled because of the go/go nature of it but when I got married and moved into an office job...the same inability to focus and more importantly finish things came into play. In my last performance review, I was told that my ideas were off the chart good but my lack of follow through was holding me back. Fast forward to three months ago. I decided I would try my son's (the lower 30mg) perscription just to see how it would work. It was a revelation. I was on task that day and accomplished everything I set out to do. Then over the next couple of weeks I began to pinch here and there from my son's bottle (we never make him take on the weekends or off school days so we never missed them). Then of course summer came and he went on "drug holiday" but he had a 90 day script...Now I take one everyday and it is working exactly how I think it is supposed to for a patient. I have been doing great at work, getting compliments, increased responsibility and a promotion that is likely on the way. School starts in a month and my son will have to go back on his meds (his success is my number one priority) and I am really really worried...Of course I fear for withdrawal but more I fear loss of this new focus and the success I am having at work. How can I approach a DR. and tell him all this, since I have clearly violated laws and ethics.
Posted Thu, 26 Apr 2012 in ADHD
Answered by Dr. Robert Galamaga 4 hours later

Thanks you for your query.

You are clearly a man of great integrity and responsibility and I appreciate your candor and honesty in sharing what you have so far. My recommendation for you is to be just as open and candid with your physician.

We as physicians understand human nature. we do not expect our patients to be perfect and we understand - as in your case - the drive to want to feel better, do better and succeed.

For all of this I do not fault you and I am confident your physician will feel the same way.

In approaching your physician be honest and also do some research and reading regarding Vyvanse use in adult patients.

Review safety and efficacy data and risks and benefits of long term exposure. As with any medication there are things like these which have to be discussed.

As far as your success goes, we can attribute that purely to the stimulant effect of the medication or the psychological boost which your body experienced since you were making a real intervention to change a patter of behavior which had left you in a state of limited success so to speak.

I suspect it is a combination of multiple factors.

Rest assured your physician will understand why you used the Vyvanse and I am confident that if he agrees with your assessment and thinks Vyvanse would be a safe option for you that he would initiate a prescription in your name as well.

I thank you again for submitting your query.

I hope you found my answer to be both helpful and informative.

Should you have additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor